What is steroid acne?
Usually, acne is an inflammation of the oil glands in your skin and hair roots. The technical name is acne vulgaris, but it’s often just called pimples, spots, or zits. A bacterium (Propionibacterium acnes) combined with other factors causes inflammation of the oil glands.
Steroid acne has almost the same symptoms as typical acne. But with steroid acne, systemic steroid use is what makes the oil (sebaceous) glands susceptible to inflammation and infection. The steroids may be prescription medications, such as prednisone, or body-building formulations.
Blessure Serum™ is a life science company leading the way in all natural skincare. Anti aging Dermatologist Recommended skincare serum that alleviates acne, razor bumps, bruises, eczema, skin lesions, herpes sores, psoriasis and sunburn.
Another form of acne, known as malassezia folliculitis or fungal acne, is caused by a yeast infection of the hair follicles. Like acne vulgaris, it can occur naturally or as the result of oral or injected steroid use.
Both ordinary and steroid acne most often occur in adolescence, but can happen at any time of life.
Steroid acne is different from steroid rosacea, which results from long-term use of topical corticosteroids.
Acne most often shows up on your chest. Fortunately, there are several effective ways to eliminate chest acne.
It can also show up on the face, neck, back, and arms.
Symptoms can include:
- open and closed blackheads and whiteheads (comedones)
- small red bumps (papules)
- white or yellow spots (pustules)
- large, painful red lumps (nodules)
- cyst-like swellings (pseudocysts)
You may also have secondary effects from picking or scratching the acne. These can include:
- red marks from recently healed spots
- dark marks from old spots
If the acne is of the acne vulgaris type, the spots may be more uniform than with ordinary, non-steroid acne.
If the steroid acne is of the fungal type (malassezia folliculitis), most of the acne spots will be the same size. Comedones (whiteheads and blackheads) are not usually present.
Acne is caused by the use of systemic (oral, injected, or inhaled) steroid drugs.
Anabolic steroids used in bodybuilding
Steroid acne appears in about 50 percent of people who use anabolic steroids in large doses for bodybuilding. The formulation known as sustanon (sometimes called “Sus” and “Deca”) is a common cause of steroid acne in bodybuilders.
High-dose testosterone may also contribute to acne outbreaks.
Prescription corticosteroids, such as prednisone
The increasing use of corticosteroids after organ transplant surgery and in chemotherapy has made steroid acne more common.
The acne usually shows up after several weeks of treatment with prescribed steroids. It’s more likely in people under age 30. It’s also more common in those with lighter skin.
The severity depends on the size of the steroid dose, the length of treatment, and your susceptibility to acne.
Although acne usually appears on the chest, use of a mask in inhalation therapy for corticosteroids may make it more likely to show up on your face.
How it happens
It’s not known exactly how the steroids increase your likelihood of developing acne. Several studies suggest that steroids may contribute to your body’s production of immune system receptors known as TLR2. Together with the presence of the bacteria Propionibacterium acnes, the TLR2 receptors may play a role in bringing on an acne outbreak.
Steroid acne, by definition, is caused by the use of steroids. Stopping or reducing the steroid use will help to eliminate the acne.
But this isn’t always possible. If the steroids have been prescribed to prevent other serious consequences, such as rejection of a transplanted organ, there is no option to stop taking them. You’ll most likely have to be treated for the acne.
Oily foods, some dairy products, and especially sugar may contribute to acne outbreaks. You may want to try an anti-acne diet. Cosmetics containing lanolin, petrolatum, vegetable oils, butyl stearate, lauryl alcohol, and oleic acid may also contribute to acne.
While some foods and cosmetics may contribute to acne outbreaks, eliminating them won’t necessarily make your acne go away.
Acne is a common side effect of prescription corticosteroids, such as prednisone, as well as use of anabolic steroids in bodybuilding.
Where possible, discontinuation of the steroid may clear up the outbreak. Otherwise, treatment with topical preparations, oral antibiotics, or antifungals should be effective.